Milnacipran-Associated Urinary Retention: A Case Report


    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors:Milnacipran is a new antidepressant molecule in the Indian market. It is a serotonin noradrenergic reuptake inhibitor and supposed to be devoid of adverse effects associated with the use of tricyclic antidepressants, especially the anticholinergic adverse effects. We wish to report a case of urinary retention developing possibly secondary to the use of milnacipran.CASE REPORTMr A, a married 36-year-old Hindu man, presented to us with a 2-month history of sadness of mood, decreased interest in previously pleasurable activities, crying spells, reduced appetite, and decreased sleep time. All this started after he had a theft in his house. His family and personal histories were nonsignificant. Mental status examination revealed depressed affect, with ideas of helplessness, hopelessness, and worthlessness along with death wishes. No other significant findings were observed on mental status examination. He had no significant medical history. He had a diagnosis of major depressive episode according to the Diagnostic and Statistical Manual of Mental Disorders, Third Edition (Text Revision). He was given milnacipran capsule 50 mg/d in 2 divided dosages along with clonazepam tablet 1 mg on as-required and when-required bases. On the third day of treatment, patient developed difficulty in urination and had hesitancy. He would have to make an effort to pass urine. There were no associated other complaints. Subsequently, within the next 6 hours, the patient developed complete urinary retention and had severe pain in the abdomen that increased while he tried to micturate. He was taken to the emergency department, and catheterization was done. His ultrasonography of the abdomen and the pelvis was within normal limits. No local pathologic lesion was identified. He was not taking any other medication at this time other than those prescribed to him. The patient was told to stop taking the medications and to consult a psychiatrist. Patient remained fine for the next 3 days, after which because of sleep problems, he again took milnacipran 25 mg capsule for sleep. The next day, he again developed urinary retention and had to be taken again to the emergency department. He then came to us, and milnacipran was discontinued. Patient was given a sertraline tablet increased to 100 mg/d. Subsequently, the patient did not again develop urinary retention. He also showed improvement in his depressive symptoms and was maintaining well for the next 6 months till the time he was in follow-up.DISCUSSIONIn our case, milnacipran was most likely the agent to cause urinary retention. It developed twice when the patient tried to take the medication and did not occur when he was not taking the medication. A probable relationship was established using the Naranjo Adverse Drug Reaction Probability Scale.1 The possible mechanism for this adverse effect could be related to some anticholinergic property of milnacipran, although it has been mentioned in the literature that it has less anticholinergic properties and is safe to be used as compared with tricyclic antidepressants. Although previous studies have reported dysuria as an adverse effect of this medication,2 we could not come across any report of urinary retention with milnacipran. Our patient did not have any risk factor for urinary retention such as prostrate hypertrophy or old age; still, he developed this adverse effect. One other possible mechanism for this adverse effect could be peripheral noradrenergic mechanism of action as have been reported to occur with reboxetine.3 Milnacipran also has more norepinephrine reuptake inhibitor action as compared with serotonin.

    loading  Loading Related Articles